Existence of Solutions in Finite Elasticity

  • J. M. Ball

Abstract

Very few exact solutions are known to static and dynamic problems of finite elasticity, particularly in the case when the material is compressible. General theorems on existence of solutions provide reassurance that the theory is mathematically sound; for example it is important to understand whether or not solutions of the basic equations have singularities consistent with assumptions used in deriving the equations. But there are several other, equally important, reasons for studying questions of existence of solutions. One such is the establishment of convergence properties for numerical methods in elasticity (in this connection it should be noted that finite-difference schemes for certain partial differential equations may converge to solutions of different equations). Experience with other partial differential equations has also taught us that existence theorems are an essential prerequisite for the study of various qualitative properties of solutions (for example, bifurcation, stability and asymptotic behaviour). In a broader context, we today face problems in elasticity similar to unsolved questions in other branches of mechanics and physics, and the unifying nature of the theory of partial differential equations can thus lead us to hope, as has been the case in the past, that advances in elasticity will lead to corresponding progress in other fields. Here, however, we concentrate on a more specific reason for proving, or attempting to prove, existence theorems in elasticity, namely that it leads to information concerning the relationship between constitutive hypotheses (i.e. assumptions on the stored-energy function, or stress-strain law of the material) and smoothness properties of solutions.

Keywords

Rubber Cavitation Kato Teorema 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    R. C. MacCamy and V. J. Mizel, Existence and non-existence in the large of solutions of quasilinear wave equations, Arch. Rat. Mech. Anal. 25 (1967), 299–320.MathSciNetMATHCrossRefGoogle Scholar
  2. 2.
    S. Klainerman and A. Majda, Formation of singularities for wave equations including the nonlinear vibrating string, Comm. Pure and Appl. Math. 33 (1980), 241–263.MathSciNetMATHCrossRefGoogle Scholar
  3. 3.
    F. John, article in this volume.Google Scholar
  4. 4.
    T. J. R. Hughes, T. Kato and J. E. Marsden, Well-posed quasi-linear second order hyperbolic systems with applications to nonlinear elasticity and general relativity, Arch. Rat. Mech. Anal. 63 (1977), 273–294.MathSciNetMATHCrossRefGoogle Scholar
  5. 5.
    F. Stoppelli, Un teorema di esistenza e di unicità relativo allé equazioni dell’ elastostatica isoterma per deformazioni finite, Ricerche Matematica 3 (1954), 247–267.MathSciNetMATHGoogle Scholar
  6. 6.
    W. van Buren, On the existence and uniqueness of solutions to boundary value problems in finite elasticity, Thesis, Department of Mathematics, Carnegie-Mellon University, 1968. Research Report 68-ID7-MEKMA-RI, Westinghouse Research Laboratories, Pittsburgh, Pa. 1968.Google Scholar
  7. 7.
    J. E. Marsden and T. J. R. Hughes, Topics in the mathematical foundations of elasticity, in Nonlinear Analysis and Mechanics, Heriot-Watt Symposium, Vol. II (R. J. Knops, ed.), Pitman, London, 1978.Google Scholar
  8. 8.
    T. Valent, article in this volume.Google Scholar
  9. 9.
    R. A. Adams, Sobolev Spaces, Academic Press, New York, 1975.MATHGoogle Scholar
  10. 10.
    J. M. Ball, Remarques sur l’existence et la régularité des solutions d’élastostatique nonlinéaire, in Recent contributions to nonlinear partial differential equations (H. Berestycki and H. Brezis, ed.), Pitman, Boston, 1981.Google Scholar
  11. 11.
    O. Bolza, Lectures on the Calculus of Variations, 3rd ed., reprinted Chelsea, New York, 1973.Google Scholar
  12. 12.
    L. C. Young, Lectures on the Calculus of Variations and Optimal Control Theory, W. B. Saunders, Philadelphia, 1969.MATHGoogle Scholar
  13. 13.
    S. S. Antman, Ordinary differential equations of nonlinear elasticity II: Existence and regularity theory for conservative boundary value problems, Arch. Rat. Mech. Anal. 61 (1976), 353–393.MathSciNetMATHGoogle Scholar
  14. 14.
    J. L. Ericksen, Equilibrium of bars, J. of Elasticity 5 (1975), 191–201.MathSciNetMATHCrossRefGoogle Scholar
  15. 15.
    R. D. James, Co-existent phases in the one-dimensional static theory of elastic bars, Arch. Rat. Mech. Anal. 72 (1979), 99–140.MATHCrossRefGoogle Scholar
  16. 16.
    R. D. James, The propagation of phase boundaries in elastic bars, Arch. Rat. Mech. Anal. 73 (1980), 125–158.MATHCrossRefGoogle Scholar
  17. 17.
    G. Andrews, On the existence of solutions to the equation \({{u}_{{tt}}} = {{u}_{{xxt}}} + \sigma {{\left( {{{u}_{x}}} \right)}_{x}}\), J. Differential Equations 35 (1980), 200–231.MathSciNetCrossRefGoogle Scholar
  18. 18.
    M. Slemrod, Inadmissibility of propagating phase boundaries according to certain viscosity criteria, preprint.Google Scholar
  19. 19.
    G. Andrews and J. M. Ball, Asymptotic behaviour and changes of phase in onedimensional nonlinear viscoelasticity, J. Differential Equations, to appear.Google Scholar
  20. 20.
    J. M. Ball, J. C. Currie and P. J. Olver, Null Lagrangians, weak continuity, and variational problems of arbitrary order, J. Functional Analysis, 41 (1981), 135–174.MathSciNetMATHCrossRefGoogle Scholar
  21. 21.
    J. M. Ball. Convexity conditions and existence theorems in nonlinear elasticity, Arch. Rat. Mech. Anal. 63 (1977), 337–403.MATHCrossRefGoogle Scholar
  22. 22.
    J. M. Ball, Constitutive inequalities and existence theorems in nonlinear elastostatics, in Nonlinear Analysis and Mechanics, Heriot-Watt Symposium Vol. I (R. J. Knops, ed.), Pitman, London, 1977.Google Scholar
  23. 23.
    R. W. Ogden, Large deformation isotropic elasticity: On the correlation of theory and experiment for compressible rubberlike solids, Proc. Roy. Soc. London A328 (1972), 567–583.ADSGoogle Scholar
  24. 24.
    A. W. Landers, Invariant multiple integrals in the calculus of variations, in Contributions to the Calculus of Variations, 1938–1941, Univ. Chicago Press, Chicago, 1942, pp. 184–189.Google Scholar
  25. 25.
    C. B. Morrey, Quasi-convexity and the lower semicontinuity of multiple integrals, Pacific J. Math. 2 (1952), 25–53.MathSciNetMATHGoogle Scholar
  26. 26.
    J. M. Ball, Strict convexity, strong ellipticity, and regularity in the calculus of variations, Math. Proc. Camb. Phil. Soc. 87 (1980), 501–513.MATHCrossRefGoogle Scholar
  27. 27.
    J. L. Ericksen, Special topics in elastostatics, in Advances in Applied Mechanics, Vol. 17, Academic Press, New York, 1977.Google Scholar
  28. 28.
    J. K. Knowles and E. Sternberg, On the failure of ellipticity of the equations for finite elastic plane strain, Arch. Rat. Mech. Anal. 63 (1977), 321–326.MathSciNetMATHCrossRefGoogle Scholar
  29. 29.
    J. M. Ball, Finite time blow-up in nonlinear problems, in Nonlinear Evolution Equations (M. G. Crandall, ed.), Academic Press, New York, 1978.Google Scholar
  30. 30.
    B. Dacorogna, A relaxation theorem and its application to the equilibrium of gases, Arch. Rat. Mech. Anal., to appear.Google Scholar
  31. 31.
    J. M. Ball, Discontinuous equilibrium solutions and cavitation in nonlinear elasticity, to appear.Google Scholar
  32. 32.
    A. N. Gent and P. B. Lindley, Internal rupture of bonded rubber cylinders in tension, Proc. Roy. Soc. London, A249 (1958), 195–205.ADSGoogle Scholar
  33. 33.
    J. M. Ball, Global invertibility of Sobolev functions and the interpenetration of matter, Proc. Royal Soc. Edinburgh 88A (1981), 315–328.Google Scholar

Copyright information

© Martinus Nijhoff Publishers, The Hague/Boston/London 1981

Authors and Affiliations

  • J. M. Ball
    • 1
  1. 1.Department of MathematicsHeriot-Watt UniversityRiccarton, CurrieScotland

Personalised recommendations